Monday, February 25, 2013
Series Post: Ask Dr. Dina - Altered States
DISCLAIMER: I am not a doctor, nor do I play one on TV. I do not hold a current medical license or certification (I let them lapse because I no longer work in the medical field and don't intend to ever again). What I do have is an extensive medical background in various fields. Everything you read here is the result of either education, training, research and interpretation, or personal experience. The information in this post is not to be taken as a substitute for professional medical advice or examination. Seriously, if you're having an immediate medical problem and you're reading this blog for help, get off the damned computer and call an ambulance! That being said, let us continue.
This is the second post in a series inspired by our lovely Bitchstress Dreamkiller called "Ask Dr. Dina." As the above disclaimer states, I'm not really a doctor, nor have I ever been. I have worked in the medical field in various settings and have an extensive and varied medical background. These posts will all focus on how medicine applies to your writing.
Last post I talked about loss of consciousness, or LOC as it's abbreviated in medical charts. Today I want to talk about another aspect of consciousness called "altered level of consciousness." This is abbreviated "ALOC" or "alt. LOC" in medical charts (it's also called "altered mental status/AMS" in some places) , but I don't claim to be an expert in medical terminology. Plus, charting notes change all the time and every place has its own system, and it's been awhile since I worked in a medical setting. Google "medical charting abbreviations" if you're intensely curious about this. (Some of them are made up and deliberately dark humor/not supposed to be taken seriously even when they get used, so be warned. Medical people have to have a sense of humor like this because working in the field is very grim and it's our way of talking about assholes/communicating with staff when someone is clearly just taking up space in my emergency room because they're lonely or drug-seeking. "FFF" and "GOMER" come to mind readily. Also, if you're ever prescribed or know someone taking "Obecalp," just read it backwards. You get my point.).
In this post I'm talking about the condition, not how it's noted in your chart.
Now, your LOC can be altered in a variety of ways. Some of these are interesting, some aren't.
Interesting ways include intoxication and euphorics. Non-interesting ways include trauma and health issues. For example:
A diabetic whose blood glucose ("blood sugar") level has spiked into the 250-300mg/dl+ range – called "hyperglycemia" (the current "normal" for diabetics is generally below 180mg/dl after meals) – can result in confusion, drowsiness, unconsciousness/coma. The same can happen if the blood glucose level drops below 40mg/dl. Everyone is different and some people experience symptoms of low blood sugar (hypoglycemia) at 70mg/dl. There's even a non-diabetic condition called "hypoglycemia" that screws mightily with blood sugar levels.
Most non-diabetics have experienced the jittery, shaky, weak feeling you get when you haven't eaten all day and need something NOW at least once in their life. Some people call it "hangry" - you're grouchy and pissed off and really hungry and a sandwich makes everything all right again. There's a reason for that. Your blood sugar was low. Just because you aren't diabetic doesn't mean you can't suffer temporarily from either high or low blood sugar, and this can affect your LOC.
The same applies to your character. If your book takes place over three days and not once has your character had anything to eat, there's going to be problems. Just because you write fiction doesn't mean your human character doesn't need something to fuel their body every now and again. (You can even make this a thing, like Harry Dresden and his Burger King addiction or Woody Harrelson in Zombieland and his search for Twinkies.)
If your character has a condition like diabetes, this is especially important. Glucose levels are critical to maintain and monitor for diabetics and hypoglycemics. Any swing one way or the other and their LOC can change in seconds. I'm not just talking about mood swings here (though they're common with immediate changes in blood glucose levels). I'm talking about one minute they're talking to you just fine, and the next they ask you where they are or don't know who you are. This is why many diabetic patients wear medical alert bracelets or necklaces, because if they're found unconscious, a simple check of their blood sugar level can alert responders and caregivers what the possible cause might be and they can get immediate treatment. It's amazing how quickly a shot of insulin or glucagon (medication used to decrease glucose levels in hyperglycemia faster than insulin - used when immediate treatment is needed) can "bring someone around."
You'll hear a term thrown around hospitals – "stable." This means a patient's condition, no matter what it may be, is leveled out for the moment. You might not think of a coma patient as being stable, but in the medical profession, it can be. Why? Because they're not declining (getting worse). Stable is better than decline. It's a hell of a lot better than "decompensating," which is nice, safe medical speak for "dying." Stable is a good thing, no matter how it's used in a hospital setting. It might not be the best, but it's better than the alternative(s).
You want to stabilize a diabetic's blood sugar level when their LOC is altered. Stable can also mean "under control."
An example of intoxicants altering your LOC is that lovely familiar term "DUI." (This is different from "DWI," because DUI is "Driving Under the Influence" and DWI is "Driving While Intoxicated." DWI is generally reserved for alcohol ["drunk driving"], while DUI covers alcohol, drugs [legally prescribed or not], and other substances like gas fumes or anything else that "influences" your level of consciousness.)
Ever read those little labels on your prescription bottles that say "do not operate machinery, may cause drowsiness" and so on? They're not there just for fun. They're warning you that that medication is capable of altering level of consciousness in some people. Some drugs are designed for just this purpose (anti-depressants, anti-anxiety medication and so on) and say RIGHT ON THE LABEL – "do not do these things until you know how this medication affects you." Why? Because some people pass out or can't function normally when they take them.
Cold medicines. Read the label on a few of those bad boys sometime. Nyquil says right on it – "may cause drowsiness." (That's kind of the point with that one, really, but some people don't get that.)
Which brings me to the point of this post. If your character is a drinker, different kinds of booze are going to affect them differently. Some characters can knock back a fifth of scotch and be utterly fine. Others touch a wine cooler and hit the floor. Know how things work for both your character and the situation. If you've already established that your character faints at the sight of blood (ALTERED LOC! FAINTING!), you can't have them happily wading through the bloody corpses of fallen comrades in your post-apocalyptic dystopian novel.
If your character is on any kind of medication, know the effects of it (and for fuck's sake, GET THE NAME AND EFFECT RIGHT – I've thrown books across the room from supposed "professionals" who didn't get this basic concept) and how it affects your character. You can even make this a quirk, like how ADHD pills actually have the opposite effect on adults versus kids (I'm not making this up! This is why Mommy steals little Johnny's Ritalin. I'm serious! This happens! So you can have a character that does this.).
This is why it helps to know the side effects in addition to the intended effect. A lot of side effects include drowsiness/altered LOC. Just because they don't affect EVERYONE that way doesn't mean they don't have that affect on some people.
In your writing, keep your character's LOC in mind. If they've just been in a fight and taken a knock upside the head, they're likely to experience mild to severe ALOC, especially if they've been knocked out.
If they've been given or have taken drugs, keep the effect in mind. Alcohol, health issues, trauma. Anything. Trauma can be emotional as well as physical. If Joan just saw her best friend/husband/roommate/dog/other she cares about get eaten by zombies or whatever, she can (and likely is) "emotionally compromised" as the Starfleet Regulation says. (Shut up, I'm a geek.) Some people shut down completely – and literally – when they're emotionally compromised. You know, like the fainting at the sight of blood thing.
So keep LOC in mind when writing your story. Know your character and how their environment and actions affect them. Not only will it add more realism, but you won't be in danger of using an animal medication on a human.
(Seriously…I read (okay, didn't finish) a book that had this in it. AND IT WAS PUBLISHED LIKE THAT. Hello! A five minute Google search would have told the author that this medication was not used in that way, by anyone, EVER. Or maybe they did Google it and used the first drug name that popped up in the search engine and didn't bother to read the link. This is why it's important to do your research on things.)
Questions about medical issues with your writing? Leave them in the comments below and I'll get back to you as soon as I can. (THESE MUST APPLY TO FICTIONAL SITUATIONS ONLY. I AM NOT YOUR DOCTOR, NOR A SUBSTITUTE FOR ONE.)
P.S. Today is the last day to participate in the Evil Auction, so get over there and bid!